Wellbutrin; Movement Disorders & Psychosis
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Wellbutrin; Movement Disorders & Psychosis


I am wondering if wellbutrin could be the source of my movement disorder and my psychotic episode.  I was on Wellbutrin (for bipolar disorder) for one year.  During that year I rapid cycled and basically lived a very hellish life.

I went off the Wellbutrin in January 2001. In Febuary 2001 I had my first ever psychotic episode and I started taking Serquel for it.  Exacly when this episode occured my movement disorder also started.  I had many delusion at the time but the biggest one what that voices were making my arms and legs jerk and twitch.  I know that was just a delusion now and am looking into the idea that I have a movement disorder.


Now August of 2002 I still get these twitches.  It's mostly in my right leg but sometimes it hits both shoulders at once, or both legs at once. It also affects my neck at times but this is more rare.  It's a strong jerking movement and sometimes it hurts.  Coffee and wine seem to make the jerking worse.  I only get this twitching / jerking when I am relaxed and I can will it away for short periods of time.

Anyway I've been reading that Wellbutrin affects Dopamine and I know that other drugs that affect Dopamine cause movement disorders and rebound psychosis.  So I am wondering if you think that Wellbutrin withdrawal could have made me psychotic and unmasked a movement disorder that was cause by Wellbutrin?

I've been rediagnosed as schizoaffec tive bipolar type but I have been off all medications for 7 months and have not had any more psychosis and I've only had one mania and no depressions.

I feel so much better off medications.  I exercise a lot and watch what I eat and go to therapy and do relaxation exercises.

Thanks
Shawnie



Dear Shawnie -- 
Congratulations on having found one mood stabilizer I wish I could get all my patients to take, namely exercise.  And on using relaxation exercises as well.  

Your story is disturbing, partly because of the severity of what you've been through, and partly because I've not seen this before with Wellbutrin but I think the explanation you've come up with could be right.  I wonder if someone who specializes in Tourette's disorder, particularly a researcher in this area, might be interested in your story at least if not be able to help somehow (as you might imagine though, one of the ways to help Tourette's is with medications, including some of the medications you're glad to be off...). 

Here's a list of mood stabilizer options to be aware of if someday your own management is no longer enough to control your symptoms. 

Dr. Phelps


Published September, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?